There appears to be an increased risk of seizures in people who take Aplenzin (bupropion hydrobromide). This risk increases significantly when higher dosages of the medication are taken. Also, people who have certain health conditions (such as bulimia or a brain injury) or who are taking certain medications are more likely to have seizures while taking this antidepressant.
Does Aplenzin Cause Seizures?Aplenzin™ (bupropion hydrobromide) is a prescription medication used to treat depression. It is known to cause seizures, especially in certain groups of people.
How Common Are Seizures in People Taking Aplenzin?No studies have been done to specifically look at Aplenzin and seizures, although studies in mice suggest that bupropion hydrobromide (the active ingredient in Aplenzin) may be less likely to cause seizures than bupropion hydrochloride (the active ingredient in Wellbutrin®, Wellbutrin SR®, Wellbutrin XL®, and Zyban®). Therefore, it is assumed that the risk of seizures with Aplenzin in humans is probably similar (or perhaps smaller) than that of the bupropion hydrochloride products.
Based on information from the bupropion hydrochloride products, seizures occurred in 0.1 to 0.4 percent of people taking bupropion hydrochloride at dosages that would be equivalent to up to 522 mg of Aplenzin per day. The risk of seizures significantly increases at higher doses. Seizures were more likely to occur when people first started taking bupropion. Also, certain types of people are more likely to have seizures.
Who Is Most at Risk for Aplenzin Seizures?Some people may have a higher risk of seizures due to Aplenzin. This includes people who have:
- A seizure disorder
- Had brain trauma or brain injury
- A brain tumor or nervous system tumor
- Severe cirrhosis or other liver problems
- Bulimia or anorexia.
Also, people taking certain medications may have an increased risk of seizures (see Aplenzin Drug Interactions). Stopping alcohol or sedative medications suddenly while taking Aplenzin also increases the risk of seizures.